Texas, 2009

Hail and Damaging Wind in Texas, June 6, 2009

June 6, 2009 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle and the northern Rolling Plains of west Texas during the late afternoon hours of the 6th. A few storms became severe and produced large hail up to the size of nickels and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the extreme southeastern Texas Panhandle and the northern Rolling Plains of west Texas during the late afternoon hours of the 6th. A few storms became severe and produced large hail up to the size of nickels and damaging thunderstorm winds. Thunderstorm winds in Childress County caused extensive damage to the local utility network and resulted in widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 6, 4:00 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 6, 4:00 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SAT JUN 6 2009

.UPDATE...
HAVE ADDED MENTION OF SVR TSRA AND UPDATED ZONES ACROSS PORTIONS
OF THE CWFA AFFECTED BY NEW SVR TS WATCH 337 VALID UNTIL 04Z. 26

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SAT JUN 6 2009/

SHORT TERM...
THERE IS LITTLE CHANGE IN PREVIOUS THINKING ON SEVERE WEATHER
POTENTIAL FOR LATER THIS AFTERNOON AND EVENING. SIGNIFICANT DRYING
AT THE SURFACE HAS BEEN REALIZED WITH DEW POINTS IN THE 30S AND
40S ON THE CAPROCK CONTINUING TO FALL. SURFACE DEW POINTS OFF THE
CAPROCK REMAIN IN THE MIDDLE 50S. HOWEVER TEMPERATURES ARE NEAR OR
ABOVE 100 DEGREES OFF THE CAPROCK. LOW LEVEL MOISTURE WILL REMAIN
LOW OFF THE CAPROCK AS WELL LEADING TO VERY HIGH CLOUD BASES ABOVE
10KFT. ADDITIONALLY...THE BEST SURFACE INSTABILITY REMAINS TO THE
EAST OF THE AREA WITH ONLY A WEAK CAP STILL IN PLACE. MINIMAL CU
FIELD HAS DEVELOPED SO FAR THIS AFTERNOON. EXPECT FURTHER CU
DEVELOPMENT AND VERY ISOLATED STORM DEVELOPMENT. THEREFORE BELIEVE
HIGH WINDS ARE THE MOST LIKELY THREAT WITH ANY ISOLATED STORMS
THAT DO DEVELOP. THE DRYLINE WILL MAKE ITS WAY BACK TO THE WEST
TONIGHT AND PUSH FURTHER TO THE EAST DURING THE DAY TOMORROW. A
SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN LEADING TO
GUSTY SURFACE WINDS AGAIN FOR SUNDAY AFTERNOON. JDV

LONG TERM...
FOCUS FOR THE LONG TERM CONTINUES TO BE THE POSSIBLE ARRIVAL OF A
WEAK COLD FRONT INTO THE AREA ON MONDAY...WITH CONTINUED WEAK
FRONTAL INTRUSIONS PERIODICALLY THROUGH THE REST OF THE UPCOMING
WEEK. PRETTY MUCH EVERY FCST FIELD WILL BE AFFECTED BY HOW FAR
SOUTH THE FRONTS WILL BE ABLE TO PUSH. OPTED AGAIN TO NOT MAKE
MAJOR CHANGES AS MODELS ARE STILL HAVING A HARD TIME WITH FIGURING
OUT WHAT THE FRONTS WILL DO. FOR MONDAY...12Z NAM HAD THE FRONT
PUSHING INTO THE SOUTH PLAINS WHILE THE GFS AND ECMWF HAVE HELD
THE FRONT UP ACROSS THE PANHANDLE. NOW THE 18Z NAM HAS COME IN
WITH SIMILAR LOCATION OF THE FRONT COMPARED TO THE 12Z GLOBAL
MODELS. PRETTY MUCH THIS PATTERN WILL MEAN HOT TEMPERATURES /UPPER
90S TO NEAR 100/ ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN
ROLLING PLAINS WITH A BIT COOLER TEMPS ACROSS THE NORTHERN HALF OF
THE AREA. STILL CANNOT RULE OUT AT LEAST ISOLATED STORMS NEAR THE
FRONTAL BOUNDARY AS MODELS SHOW AMPLE MOISTURE POOLING ALONG AND
BEHIND THE FRONT AS WELL AS ACROSS THE ROLLING PLAINS...BUT CAP
STRENGTH WILL LIKELY LIMIT THE DEVELOPMENT OF CONVECTION.

DRYLINE WILL CONTINUE TO SLOSH BACK AND FORTH EACH DAY WITH
CONTINUED SWLY FLOW ALOFT THROUGH MUCH OF NEXT WEEK.  HOWEVER...
STARTING TO SEE SOME SUBTLE DIFFERENCES FOR THE END OF THE
FORECAST. BY THURSDAY...THE ECMWF HAS A STRONG S/W KICKING OUT
ACROSS THE CENTRAL PLAINS WHILE THE GFS IS NOT AS STRONG WITH THE
S/W. AN ECMWF SOLUTION MEANS THE RIDGE COULD STRENGTHEN FOR THE
END OF THE FCST MEANING WARMER TEMPS AND DRY CONDITIONS WHILE THE
GFS HINTS AT CONTINUED SOUTHWESTERLY FLOW WITH DRYLINE SLOSHING
BACK AND FORTH. IT SOUNDS LIKE A BROKEN RECORD...BUT WILL HAVE TO
EVALUATE CONDITIONS DAY TO DAY TO SEE HOW THINGS WILL PLAY OUT.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  90  53  88  57 /  10  10  10  10  20
TULIA         62  92  58  89  59 /  10  10  10  20  20
PLAINVIEW     64  93  58  92  61 /  10  10  10  10  20
LEVELLAND     65  94  60  93  61 /  10   0   0  10  20
LUBBOCK       66  97  63  94  63 /  10  10  10  10  20
DENVER CITY   66  96  60  94  65 /  10   0   0  10  10
BROWNFIELD    67  96  61  94  66 /  10   0   0  10  10
CHILDRESS     69  97  64  89  65 /  20  10  10  20  20
SPUR          69  98  67  97  70 /  20  10  10  20  20
ASPERMONT     73  99  71  99  72 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/26
Hazardous weather outlook, Jun 6, 10:47 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT SAT JUN 6 2009

TXZ021>044-071700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY ALONG AND EAST OF A LINE FROM MEMPHIS TO
MATADOR TO POST. THE DRYLINE WILL MOVE EAST INTO THE ROLLING PLAINS
THIS AFTERNOON AND PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. THE
COMBINATION OF MARGINAL MOISTURE LEVELS AND VERY WARM TEMPERATURES WILL
RESULT IN THE DEVELOPMENT OF ISOLATED HIGH BASED THUNDERSTORMS BY LATE
AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...AND
SECONDARILY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE
AGAIN SUNDAY AFTERNOON AND EVENING ACROSS THE EXTREME EASTERN
ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 6, 3:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT SAT JUN 6 2009

TXZ035-036-042-062145-
CROSBY TX-LUBBOCK TX-GARZA TX-
412 PM CDT SAT JUN 6 2009

...STRONG THUNDERSTORMS ACROSS CROSBY COUNTY...

AT 408 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF SOUTHLAND...OR ABOUT 6 MILES
EAST OF SLATON...MOVING NORTHEAST AT 25 MPH.

OTHER STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTHEAST OF
RALLS...5 MILES EAST OF CROSBYTON...AND 10 MILES NORTHWEST OF MCADOO
IN EXTREME NORTHEAST CROSBY COUNTY...ALL MOVING NORTHEAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE NEAR
THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3333 10157 3339 10156 3339 10163 3345 10169
      3374 10120 3359 10104 3331 10155
TIME...MOT...LOC 2108Z 230DEG 15KT 3345 10153
Special weather statement, Jun 6, 3:19 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT SAT JUN 6 2009

TXZ038-044-062145-
KING TX-STONEWALL TX-
419 PM CDT SAT JUN 6 2009

...STRONG THUNDERSTORM ACROSS STONEWALL AND KING COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STONEWALL COUNTY...OR ABOUT 15 MILES
NORTHEAST OF ASPERMONT...MOVING NORTHEAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE NEAR
THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3317 10011 3331 10025 3351 9999 3347 9998
      3324 9998
TIME...MOT...LOC 2117Z 209DEG 12KT 3330 10009

JAMES

The radar

The Altus AFB radar (KFDR), 126 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cottle

When
June 6, 4:20 PM CST to 4:55 PM CST
Where
Cottle County, Chalk to Swearingen
Measured
0.88 in hail
Reported by
Public
Coordinates
33.880, -100.220

Penny to nickel size hail accompanied a severe thunderstorm that moved north-northeastward across eastern Cottle County. The public initially reported nickel size hail at Chalk at 16:20 CST. Penny size hail was later reported at Swearingen just before 17:00 CST.

Thunderstorm Wind, Childress

When
June 6, 5:35 PM CST
Where
Childress County, 3 mi SE of Childress
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.389, -100.163

Local law enforcement officials reported that thunderstorm winds damaged utility poles and lines just southeast of Childress shortly after 17:30 CST. The damages resulted in widespread power outages between Childress and Kirkland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168454, 168457.